Hail, Van Wert
- When
- March 22, 5:46 PM EST to 5:47 PM EST
- Where
- Van Wert County, 1.25 mi WNW of Middle Pt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.860, -84.450
A picture was shared on Twitter of a few hailstones up to nickel size.
Within the warm sector of a low centered over Lake Superior, a few thunderstorms developed late in the afternoon over Indiana and moved east into Ohio. The hail-producing storm that impacted northwest Indiana strengthened again over northwest Ohio, producing pea sized hail and eventually 1-inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Within the warm sector of a low centered over Lake Superior, a few thunderstorms developed late in the afternoon over Indiana and moved east into Ohio. The hail-producing storm that impacted northwest Indiana strengthened again over northwest Ohio, producing pea sized hail and eventually 1-inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 22, 1:56 PM EST, 3 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 256 PM EDT Wed Mar 22 2023 .SYNOPSIS... Issued at 1233 PM EDT Wed Mar 22 2023 Periods of rain and chances for a few embedded thunderstorms are expected later this afternoon through Thursday morning, with chances for rain lingering into Thursday afternoon and evening along and south of US 24. Another system will bring additional rain to the entire area later Friday into Saturday. && .SHORT TERM...(This Evening through Thursday) Issued at 101 PM EDT Wed Mar 22 2023 Zonal flow has set up over the region with an upper low tracking north of the Great Lakes and high pressure over the Gulf Of Mexico. The area is currently in the warm sector with a warm front well to the north near the Canadian border and a cold front approaching from the west that will merge with another warm frontal boundary moving up from the south, and then settle very slowly to the southeast. Due to this pattern, moisture will be increasing and showers and thunderstorms will move into the area this afternoon and evening. Thunderstorms will be elevated in nature since the colder low-levels are still too stable having spent the day under low clouds and fog/drizzle. This reduces the risk of severe weather, but a few storms may become more organized given good bulk shear greater than 50 kts. Hail is the biggest threat in this situation. According to the NAM, storms will be most likely south of US 30 after 5 PM EST, where the best MUCAPE of 500 to 800 J/kg resides. Although moderate to heavy rain will be possible farther north as the first wave comes through this evening. The front becomes somewhat stationary overnight, and a second wave of abundant precipitation will move in early morning Thursday. Thunderstorms will also still be possible, but shifted farther south as the northern portions of the area stabilize with the rain. Expect wet conditions through of the day, until the front finally shifts to the southeast during the late afternoon. && .LONG TERM...(Thursday Night through Wednesday) Issued at 101 PM EDT Wed Mar 22 2023 Latest model runs hold the front and most of the heavy rain mainly south of the area Thursday night and Friday, but some rain may make its way north up to around US 24. A stronger low will then rotate eastward from the central Rockies on Friday night into Saturday bringing more widespread rain, wind, and possibly thunderstorms. Drier weather returns Saturday night and Sunday as transitory ridging crosses the region. There could be a weak disturbance on Monday, but models are not in agreement, so only kept low chance pops. The NBM goes dry on Tuesday in line with the Canadian model, but not confident in this because both the GFS and ECMWF have precip, though the nature of each feature is quite different. High pressure is forecast to move back in on Wednesday for dry weather. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1233 PM EDT Wed Mar 22 2023 Flight conditions will remain poor, generally LIFR to IFR, through most of the TAF cycle as moisture continues to stream north into the area. This moisture advection will advect in advance of a cold front that will drop through KSBN toward daybreak tomorrow, and around the noon hour tomorrow at KFWA. A wind shift to northerly and some dry advection should lead to some improvement toward the end of the period and beyond. Expect periods of rain, and perhaps some embedded thunderstorms, otherwise late this afternoon through tomorrow morning as deeper moisture lifts in from the southwest. The best opportunity for thunder appears to be at KFWA later this evening into early tomorrow as steeper mid level lapse rates overspread. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...Cobb LONG TERM...Cobb AVIATION...Steinwedel Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 622 AM EDT Wed Mar 22 2023 INZ005>009-103-104-204-MIZ078>081-177-277-OHZ001-002-004-005-015-016- 024-025-231030- Elkhart-Lagrange-Steuben-Noble-De Kalb-Northern La Porte- Eastern St. Joseph IN-Western St. Joseph IN-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 622 AM EDT Wed Mar 22 2023 /522 AM CDT Wed Mar 22 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. There are chances for thunderstorms late this afternoon into tonight. Rain may be moderate to heavy at times and cause ponding of water on the roads or minor flooding. Small hail is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There are chances for thunderstorms late Thursday and Thursday evening, and then again Friday night into early Saturday morning. Additional widespread rain is likely Saturday. Rain may be moderate to heavy at times and cause ponding of water on the roads, or minor flooding. .SPOTTER INFORMATION STATEMENT... Reports of any hail, rain amounts, or flooding concerns are appreciated. INZ012>015-017-018-020-022>027-032>034-116-203-216-231030- Starke-Pulaski-Marshall-Fulton IN-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- Northern Kosciusko-Southern La Porte-Southern Kosciusko- 622 AM EDT Wed Mar 22 2023 /522 AM CDT Wed Mar 22 2023/ This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Today and tonight. There are chances for thunderstorms late this afternoon into tonight. Rain may be moderate to heavy at times and cause ponding of water on the roads or minor flooding. A few storms may be strong to severe tonight, with large hail the primary threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There are chances for thunderstorms Thursday into Thursday evening, and then again Friday night. Additional widespread rain is likely Saturday. Rain may be moderate to heavy at times and cause ponding of water on the roads or minor flooding. .SPOTTER INFORMATION STATEMENT... Reports of any hail, rain amounts, or flooding concerns are appreciated. LMZ043-046-231030- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 622 AM EDT Wed Mar 22 2023 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. There are chances for thunderstorms late this afternoon and tonight. Severe weather is not expected. Small hail is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible Thursday morning, and then again Friday night. Severe weather is not expected. Conditions hazardous to small craft are expected Thursday into Thursday evening, Friday night into Saturday morning, and then again on Tuesday. .SPOTTER INFORMATION STATEMENT... Reports of any hail are appreciated.
Special Weather Statement
National Weather Service Northern Indiana
537 PM EDT Wed Mar 22 2023
INZ012-014-203-222200-
Marshall IN-Southern La Porte IN-Starke IN-
537 PM EDT Wed Mar 22 2023
...A strong thunderstorm will impact portions of Starke, southwestern
Marshall and southwestern La Porte Counties through 600 PM EDT/500 PM
CDT/...
At 537 PM EDT/437 PM CDT/, trained weather spotters reported a strong
thunderstorm over La Crosse, or 10 miles northeast of Wheatfield,
moving east at 60 mph.
HAZARD...Penny size hail.
SOURCE...Trained weather spotters reported penny size hail in
Hebron, Indiana as this storm moved through.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
North Judson around 545 PM EDT.
Knox around 550 PM EDT.
Hamlet around 555 PM EDT.
Other locations in the path of this storm include Culver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4139 8693 4139 8640 4117 8639 4117 8667
4120 8693
TIME...MOT...LOC 2137Z 275DEG 51KT 4129 8690
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
BrownPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
605 PM EDT WED MAR 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL OBER 41.27N 86.52W
03/22/2023 E0.25 INCH STARKE IN TRAINED SPOTTER
REPORTED LOTS OF HEAVY RAIN, VERY LITTLE
WIND AND ROUGHLY PEA SIZE HAIL.
&&
LWFSpecial Weather Statement
National Weather Service Northern Indiana
613 PM EDT Wed Mar 22 2023
INZ014-015-116-216-222245-
Southern Kosciusko IN-Marshall IN-Northern Kosciusko IN-Fulton IN-
613 PM EDT Wed Mar 22 2023
...A strong thunderstorm will impact portions of northeastern Fulton,
Kosciusko and southeastern Marshall Counties through 645 PM EDT...
At 612 PM EDT, trained weather spotters reported a strong
thunderstorm near Argos, or 10 miles north of Rochester, moving east
at 60 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Trained weather spotters reported half inch hail near
Culver and Burr Oak.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mentone around 620 PM EDT.
Warsaw and Winona Lake around 630 PM EDT.
Other locations in the path of this storm include Pierceton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4130 8626 4130 8565 4118 8565 4118 8569
4105 8568 4104 8581 4113 8631
TIME...MOT...LOC 2212Z 279DEG 53KT 4121 8618
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BrownThe Northern Indiana radar (KIWX), 118 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
3 hail. Local standard time, as filed.
A picture was shared on Twitter of a few hailstones up to nickel size.
Pictures on Twitter show a few hailstones ranging from penny size to quarter size hail.
A report from mPING indicated hail of 0.75 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077844, 1077845, 1077846.